A) Reduction of severe hypertension
B) Increased level of consciousness
C) Restoration of normal sinus rhythm
D) Resolution of respiratory acidosis
Question 20 A postsurgical patient has been provided with a morphine patient-controlled analgesic (PCA) but has expressed her reluctance to use it for fear of becoming addicted. How can the nurse best respond to this patient’s concerns?
A) “You don’t need to worry. It’s actually not true that you can get addicted to the medications we use in a hospital setting.”
B) “If you do become addicted, we’ll make sure to provide you with the support and resources necessary to help you with your recovery.”
C) “It’s important that you accept that your current need to control your pain is more important than fears of becoming addicted.”
D) “It is not uncommon to develop a dependence on pain medications, but this usually takes place over a long period and is not the same as addiction.”
Question 21 A nurse is talking to an 18-year-old patient who has had a seizure disorder since she was 10 years old and is taking phenytoin (Dilantin). The nurse should suggest that she take which of the following?
A) A potassium supplement
B) An iron supplement
C) Folic acid
D) Vitamin C
Question 22 Which of the following drugs used to treat anxiety would be appropriate for a patient who is a school teacher and is concerned about feeling sedated at work?
A) Alprazolam (Xanax)
B) Buspirone (BuSpar)
C) Diazepam (Valium)
D) Lorazepam (Ativan)
Question 23 A 64-year-old-patient has been prescribed lorazepam (Ativan) because of increasing periods of anxiety. The nurse should be careful to assess for
A) a diet high in fat
B) a history of current or past alcohol use
C) current nicotine use
D) a diet high in carbohydrates
Question 24 A 30-year-old woman is taking phenelzine (Nardil) 30mg PO tid. The nurse knows that at that dosage, the patient will need to be carefully monitored for
C) increased secretions
D) facial flushing
Question 25 A nurse will be prepared to administer naloxone (Narcan) to a patient who has had an overdose of morphine. Repeated doses of Narcan will be necessary because Narcan
A) has less strength in each dose than do individual doses of morphine
B) has a shorter half-life than morphine
C) combined with morphine, increases the physiologic action of the morphine
D) causes the respiratory rate to decrease
Question 26 A nurse who works at an outpatient mental health clinic follows numerous clients who have schizophrenia, many of whom are being treated with olanzapine (Zyprexa). Which of the following clients likely has the highest susceptibility to the adverse effects of olanzapine?
A) A client who is morbidly obese and who has a sedentary lifestyle
B) A client who has type 1 diabetes and who practices poor glycemic control
C) A client who has a body mass index of 16.5 (underweight) and who smokes one pack of cigarettes daily
D) A client who was recently treated with intravenous antibiotics because of cellulitis in his lower leg
Question 27 A patient has been prescribed lithium therapy.Which of the following signs and symptoms will the nurse tell the patient to report immediately?
A) Increased urination
B) Muscle twitching
C) Hair loss
D) Increased thirst
Question 28 A trauma patient has been receiving frequent doses of morphine in the 6 days since his accident. This pattern of analgesic administration should prompt the nurse to carefully monitor the patient’s
A) urine specific gravity
B) skin integrity
C) bowel patterns.
D) core body temperature
Question 29 A patient with mild low back pain has been advised to take acetaminophen. The nurse will inform him that excessive intake of acetaminophen may result in
A) gastrointestinal distress
B) acute renal failure
C) cognitive deficits
D) liver damage.
Question 30 A 39-year-old patient who is having trouble sleeping is beginning drug treatment with zaleplon (Sonata). The nurse will be sure to ask the patient if she is taking
A) secobarbital (Seconal)
B) oxycodone (Percodan)
C) cimetidine (Zantac)
D) meperidine (Demerol)